Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS North Platte, NE

March 23, 2009Boyd County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Mar 23, 2009, 3:58 PM CDT for Boyd County, Nebraska. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2009, 3:58 PM CDT (20:58 UTC)
Expired
Mar 23, 2009, 4:15 PM CDT
In force
17 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Boyd County, NE

The radar

The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 4:00 PM CDTHAIL 0.88Bristow, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 12:16 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 232058
SVRLBF
NEC015-232130-
/O.NEW.KLBF.SV.W.0006.090323T2058Z-090323T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT MON MAR 23 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF SPENCER...

* UNTIL 430 PM CDT

* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BRISTOW...OR 8 MILES EAST OF SPENCER...AND
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GROSS BY 405 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4296 9847 4293 9843 4282 9841 4283 9874
      4298 9924
TIME...MOT...LOC 2058Z 175DEG 29KT 4291 9854

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 232115
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT MON MAR 23 2009

NEC015-232124-
/O.CAN.KLBF.SV.W.0006.000000T0000Z-090323T2130Z/
BOYD NE-
415 PM CDT MON MAR 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOYD COUNTY IS
CANCELLED...

AT 410 PM CDT...THE STORM HAD MOVED OUT OF BOYD COUNTY. 

LAT...LON 4296 9847 4293 9843 4282 9841 4283 9874
      4298 9924
TIME...MOT...LOC 2114Z 175DEG 29KT 4304 9856

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:11 PM CDT, 47 minutes earlier.

Area forecast discussion, Mar 23, 3:11 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT MON MAR 23 2009
.SYNOPSIS...
H5 LOW SPINNING OVER NORTHEAST COLORADO AS SEEN IN WV. KLNX RADAR
HAS THUNDERSTORMS OVER THE NEBRASKA PANHANDLE.

&&

.DISCUSSION...
MODELS IN FAIR AGREEMENT IN NEAR TERM AND WILL CONTINUE TO USE A
BLEND FOR THE FORECAST. CHANGEOVER THIS MORNING IN THE PANHANDLE
IS ENCOURAGING AND 8 AMOUNTS IN MET GUIDANCE FOR VTN IS
IMPRESSIVE. COLD AIR HAS HELD OFF IN THE PANHANDLE 35057KT AT KAIA
IN MODERATE SNOW VISIBILITY 1/4SM...WILL BEGIN ITS PUSH AFTER 00Z.
TIGHT GRADIENT WILL CONTINUE BLIZZARD WARNING.TONIGHT. HAVE USED A
BLEND FOR THE FORECAST WITH NORTHWEST ZONES FAVORED TONIGHT AND
NORTHERN ZONES FAVORED ON TUESDAY. LESS THAN AN INCH OF
ACCUMULATION SOUTH TONIGHT INTO TUESDAY. SEVERE THREAT SHOULD
QUICKLY DIMINISH LATE THIS AFTERNOON WITH COLD FRONT PASSING
THROUGH KLNX RADAR AROUND 230PM. HAVE LOWERED LOWS TONIGHT WITH
COLD AIR ADVECTION ON THE BACKSIDE OF THE SYSTEM AND TEMPERATURES
OVER SOUTHWEST SD AND EASTERN WYOMING. NEXT FRONTAL BOUNDARY MOVES
ACROSS FORECAST AREA WED THURSDAY TIME FRAME HAVE RETAINED POPS.

IN THE EXTENDED THURSDAY THROUGH MONDAY FROPA THURSDAY TRACK OF
LOW OVER KANSAS HAS AGAIN SHIFTED NORTH AFFECTING WESTERN AND
NORTH CENTRAL NEBRASKA. GOOD FETCH OF MOISTURE OVER THE SOUTHERN
PLAINS AHEAD OF THE SYSTEM AND ADEQUATE COLD AIR BEHIND THE SYSTEM
FOR ANOTHER IN A SERIES OF SNOW PRODUCERS. HAVE UPPED POPS ACROSS
THE AREA AND LOWERED TEMPERATURES. SYSTEM WILL CARVE OUT A DEEP
TROUGH THROUGH CENTRAL CONUS WITH TEMPERATURES SLIGHTLY BELOW
NORMAL SATURDAY THROUGH MONDAY WITH POSSIBILITY FOR FAST MOVING
SHORTWAVES IN NORTHWEST FLOW BUT HAVE LEFT DRY FOR NOW.

&&

.AVIATION...
KLBF MVFR CONDITIONS TONIGHT WITH STRONG NORTHWEST WINDS
31020G30KT MAIN CONCERN. TEMPO GROUP FOR SNOW DUE TO LACK OF
CONFIDENCE WITH DRY AIR INTRUSION. KVTN WILL CONTINUE THROUGH THE
LATE AFTERNOON WITH THUNDERSTORMS AND MVFR CONDITIONS WILL
TRANSITION TO SNOW AND IFR CONDITIONS LATER TONIGHT WITH STRONG
WINDS 31025G35KT AND VISIBILITIES REDUCED IN MODERATE SNOW TO A
QUARTER MILE AT TIMES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL MIDNIGHT CDT/
11 PM MDT/ TONIGHT FOR NEZ027- 038-058-059-069>071.

TORNADO WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NEZ005>010-025>029-038-094.

BLIZZARD WARNING UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ004-
005-022>024-035-094.

WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR
NEZ006-008-009-025-026-036-037-056-057.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...13
Hazardous weather outlook, Mar 23, 1:04 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
104 PM CDT MON MAR 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-241815-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
104 PM CDT MON MAR 23 2009 /1204 PM MDT MON MAR 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A VERY STRONG SPRING STORM WILL MOVE SLOWLY ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH TONIGHT. DEEP SURFACE LOW PRESSURE
WILL MOVE OUT OF SOUTHWEST AND INTO NORTH CENTRAL NEBRASKA THIS
AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG
AND AHEAD OF THE PROGRESSIVE SURFACE LOW...ESPECIALLY EAST OF A
LINE FROM VALENTINE THROUGH NORTH PLATTE AND OCONTO. STORM
ROTATION WILL BE FAVORABLE FOR THE THUNDERSTORMS TO PRODUCE
ISOLATED TORNADOES NEAR THE SURFACE LOW...HOWEVER THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS. THIS IS FAVORED FOR AREAS
EAST OF A LINE FROM SPRINGVIEW THROUGH AINSWORTH AND BROKEN BOW.

COLD AIR WILL CONTINUE TO BE DRAWN IN ON THE BACKSIDE OF THIS
SYSTEM...AND GRADUALLY CHANGE RAIN OVER TO SNOW. THIS SHOULD BE ALONG
AND WEST OF A KILGORE TO MULLEN TO BIG SPRINGS LINE BY LATE
AFTERNOON. THIS CHANGE OVER WILL SPREAD EAST OVERNIGHT.
SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY FOR AREAS
WEST OF A LINE FROM OSHKOSH THROUGH VALENTINE WHERE SNOWFALL
AMOUNTS IN EXCESS OF 6 INCHES ARE POSSIBLE. WITH THE STRENGTH OF
THIS SYSTEM...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO
AROUND 50 MPH CAN ALSO BE EXPECTED...REDUCING VISIBILITIES IN
AREAS RECEIVING SNOWFALL. A BLIZZARD WARNING IS IN EFFECT FOR
NORTHWEST NEBRASKA INTO THE CENTRAL SANDHILLS WHERE THE
COMBINATION OF MODERATE TO HEAVY SNOWFALL RATES AND STRONG WIND
WILL CREATE NEAR WHITE-OUT CONDITIONS.

TRAVELING WILL BE VERY HAZARDOUS AS WELL AS MANY OUTDOOR
ACTIVITIES. ESPECIALLY VULNERABLE WILL THE RANCHING COMMUNITY
WITH SPRING CALVING UNDER WAY...TAKE STEPS NOW TO PREPARE FOR
THIS STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE STORM SYSTEM WILL CONTINUE TO BRING BLIZZARD CONDITIONS TO
NORTHWESTERN PORTIONS OF THE OUTLOOK AREA TUESDAY WITH SNOW
SPREADING EAST THROUGH THE DAY. STORM TOTAL SNOWFALL OF 7 TO 10
INCHES IS POSSIBLE NORTHWEST OF A VALENTINE THROUGH OSHKOSH.

ANOTHER STORM STORM SYSTEM MAY AFFECT THE OUTLOOK AREA THURSDAY
NIGHT THROUGH SATURDAY. THIS SYSTEM HAS THE POTENTIAL TO BECOME A
SIGNIFICANT WINTER STORM AND WILL NEED TO BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS
AFTERNOON...ESPECIALLY EAST OF A SPRINGVIEW THROUGH AINSWORTH AND
BROKEN BOW LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Mar 23, 2:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             VALENTINE               42.87N 100.55W
03/23/2009  M0.50 INCH       CHERRY             NE   BROADCAST MEDIA

            1/4 TO 1/2 INCH HAIL OCCURRED FOR 15 MINUTES AT KVSH
            RADIO IN VALENTINE.

&&

CARMEL
Local storm report, Mar 23, 3:01 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             ONEILL                  42.46N 98.65W
03/23/2009  M0.88 INCH       HOLT               NE   LAW ENFORCEMENT

&&

CARMEL
Local storm report, Mar 23, 3:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TORNADO          8 N ONEILL              42.58N 98.65W
03/23/2009                   HOLT               NE   LAW ENFORCEMENT

&&

CARMEL
Local storm report, Mar 23, 3:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             ONEILL                  42.46N 98.65W
03/23/2009  E0.50 INCH       HOLT               NE   PUBLIC

            HAIL DURATION LASTED 5 MINUTES.

&&

CARMEL
Local storm report, Mar 23, 3:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             SPRINGVIEW              42.83N 99.75W
03/23/2009  E0.50 INCH       KEYA PAHA          NE   PUBLIC

            1/4 TO 1/2 INCH DIAMETER HAIL LASTED FOR 5 MINUTES.

&&

CARMEL
Local storm report, Mar 23, 3:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TORNADO          7 N ONEILL              42.56N 98.65W
03/23/2009                   HOLT               NE   LAW ENFORCEMENT

            DISPATCHER REPORTED TORNADO DAMAGE WITH POWER LINES DOWN
            7 MILES NORTH OF ONEILL AT MILE MARKER 191...ON THE EAST
            SIDE OF HIGHWAY 281.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:30 AM CDTWind AdvisoryLBFChase, Custer, Frontier, Hayes, Lincoln, Loup and 1 more21 hr
Mar 23, 1:37 PM CDTSevere Thunderstorm WarningLBFCherry38 min
Mar 23, 1:53 PM CDTTornado WarningLBFCherry39 min
Mar 23, 2:02 PM CDTSevere Thunderstorm WarningLBFHolt43 min
Mar 23, 2:21 PM CDTSevere Thunderstorm WarningLBFCherry39 min
Mar 23, 3:03 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt57 min
Mar 23, 3:21 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock39 min
Mar 23, 3:26 PM CDTTornado WarningLBFBoyd, Holt34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.